Oh, for us medication can be a blessing. It can help us lead somewhat stable lives. It can help us build strong relationships. But all that comes at a cost. No, it isn’t all sunshine and roses.
You may end up being stuck-up. Literally. Constipation will add bloat to your gut ’til your loose jeans get tight. It is uncomfortable. Like many side effects, there is little we can do about it. Laxatives or stool softeners may help. More naturally try prunes or prune juice to get things flowing. Try to eat ruffage rather than junk food. It is really uncomfortable and I promise you do not want to step on the scale because you have a lot in your gut.
We may look in the mirror and not like what we see. Pimples seem to pop up overnight. I then try to cover them up with makeup which, honestly, probably makes it worse and more noticeable. It is a battle. Currently I use a face clearing soap at night, an exfoliating one in the morning, and some acne cream at night – oh – and an acne clearing moisturizing cream in the morning. Yeah, I am serious about this. I don’t like being 37 with the skin of a 15 year old. Just not my thing and I doubt it is for you either, regardless of your age. I don’t really have much advice on this one. Medication does crazy things.
Another awful side effect of medication are tremors. It’s like when we get too hungry and I experience them so badly that I need a straw to drink and can’t hold a book up to read because it wiggles too much. I’ve done a little research on how to stop the tremors to see if I could stop them. Meditation may help because when your tremors start you can recall that feeling of peace and calm. Other research stated that we talk to our doctor. So, basically shake it, baby.
We also have strange reactions to alcohol. We aren’t supposed to drink alcohol with most of our medication, but some of us do anyway. We get drunk faster than our un-medicated friends. We stumble more. We simply can’t drink as much as we did before we started taking medication.
Medication makes us SO sleepy. We need naps. We go to bed as early as we can – 8-9pm for me. This can be dangerous for driving especially at night. Our mind wanders and we don’t pay attention to the road. It can be dangerous during the day as well, especially if you’ve taken a sedative. People have asked me if I am okay to drive before after I have taken medication and I am, but I understand their concern.
Losing track of memories can also be caused by the medication we take for our bipolar disorder. I feel like precollege I remember very little. Maybe it is that way for everyone, but friends and family always ask, “You don’t remember that?” I imagine any of us with memory problems caused by medication get frustrated. It is like our memory is swiss cheese with bits missing and I don’t know that there is anything to get those lost memories back.
Some medications make us feel physically ill. In the mornings, even though none of medication say we need to eat before taking them, if we don’t, we may feel nauseas. I think it is a mixture of too many medications as I take a lot of prescription pills. Some medications require that we take food with them. It helps with absorption and also to help us feel less nauseated.
These are just some of the many side effects we may deal with while taking psychiatric medication. Talk to your doctor about side effects and perhaps he or she can help you.